Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 36, NWS Springfield, MO

March 19, 1998Maries County, Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 19, 1998, 1:20 PM CST for Maries County, Miller County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 1998, 1:20 PM CST (19:20 UTC)
Expired
Mar 19, 1998, 6:00 PM CST
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Maries County, MO, Miller County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 191932 COR
FFWSGF
MOC125-131-200000-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CST THU MAR 19 1998

* FLOOD WARNING FOR
  MARIES COUNTY - CENTRAL MISSOURI
  MILLER COUNTY - CENTRAL MISSOURI

* UNTIL 600 PM CST
 
* SOME AREAS OR STREAMS AFFECTED
  MARIES COUNTY HIGHWAY N WEST OF ROUTE V
  ALONG THE SALINE CREEK IN MILLER COUNTY
  HIGHWAY 52 WEST OF HH AND EAST OF RTE E IN MILLER COUNTY

* CAUSE AND EFFECT
  LOCALLY HEAVY RAIN CONTINUES TO FALL ACROSS THE AREA IN
  RESPONSE TO A STRONG LOW OVER NORTHWEST ARKANSAS.  VOLUNTEER WEATHER
  OBSERVERS REPORT THAT AROUND 1 INCH OF RAIN FELL BETWEEN 7 AM AND
  MID-DAY.

* FORECAST CONDITIONS
  THE RAIN WILL CONTINUE TO FALL ON A NEARLY SATURATED
  GROUND.  THIS WILL LEAD TO SIGNIFICANT RUNOFF AND LOCALIZED
  FLOODING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF
HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO
HIGHER GROUND.
>
GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 2:15 AM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Mar 19, 2:15 AM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CST THU MAR 19 1998

06Z SFC ANALYSIS SHOWS LOW IN NE TX WITH STATIONARY BNDRY EXTENDING
NE INTO THE BOOT HEEL OF MO AND W KY.  MAIN JUICY AIR REMAINS S OF
THE FRONT WITH DWPNTS IN THE 50S WHILE DWPNTS WERE IN THE UPR 30S TO
LOW 40S ACROSS THE CWA.  WV IMAGERY SHOWS UPR LVL LOW SPINNING ACROSS
THE PANHANDLE OF OK/TX.  THIS SYSTEM WILL BE THE MAIN FOCUS THIS FCST
PD.

KSGF BASE REFLECTIVITY SHOWS SHRA CREEPING INTO EXTREME SW MO AS WAS
PROGGED LAST NIGHT.  MODELS IN GOOD AGREEMENT AND PAINT A RATHER
SOGGY PICTURE FOR THE OZARKS REGION TDA.  LOW IS EXPECTED TO TRACK
ALONG FRONTAL BOUNDARY ACROSS N AR WITH GOOD OVERRUNNING RAINFALL
EXPECTED ACROSS CWA.  COLDEST AIR WILL FILTER S ACROSS CNTRL KS WITH
SNOW THERE AND PUSH E INTO SE KS AND EXTREME SW MO AREA BY THIS
EVENING CHANGING OVER TO SNOW IN JLN THIS EVE.

MAIN PROBLEM WILL BE WITH RAINFALL ON TOP OF ALREADY SATURATED GROUND
FROM RAIN EARLIER THIS WEEK.  MANY CREEKS AND STREAMS ARE STILL BANK
FULL AND THE GROUND REMAINS SOGGY ACROSS MUCH OF THE AREA.  WONT TAKE
MUCH ADDITIONAL RAIN FOR RUNOFF TO OCCUR AND THE WAY THE QPF
LOOKS...A FFA FOR THE ENTIRE CWA IS WARRANTED.  DESPITE THE
RELATIVELY HIGH LI VALUES (10+)...THE K INDICES ARE BETWEEN 30 AND 32
DURING THE DAY AND WITH GOOD UPR LVL DIVERGENCE EXPECTED AS THE UPR
LVL LOW SLIDES E ACROSS AR...SHOULD SEE SOME TSRA DEVELOP DURING THE
MIDDAY THROUGH THE AFTERNOON.

EXTREME W WILL HAVE THE BEST CHANCE AT ANY MEASURABLE SNOW AND WILL
BE AFTER SUNSET TONIGHT ACROSS JLN/SE KS.  MAY SEE A COUPLE OF INCHES
THERE BY MORNING.  CHANGEOVER IN SGF WILL BE AFTER MIDNIGHT AND
POINTS EAST OF SPRINGFIELD NOT UNTIL MORNING.

RECOMMENDATIONS FOR TDA...
...FFA FOR ENTIRE CWA TODAY AND E CWA FOR TONIGHT...

SGF/JLN...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN.  HIGH 40 TO 45.  NORTH WIND 10 TO 20 MPH.
UNO...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN
THIS AFTERNOON.  HIGH 45 TO 50.  NORTH WIND 10 TO 20 MPH.
AIZ/VIH...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN.  HIGH 40 TO 45.  NORTH WIND 10 TO 20 MPH.

CCF
SGF TJ 043/032 037/025 045 05+94
JLN TJ 043/030 036/026 047 05+93

LINDENBERG

In the hours before

Special weather statement, Mar 19, 1:00 PM CST, 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU MAR 19 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...LOCALIZED FLOODING THIS AFTERNOON AND THIS EVENING...
...RAIN CHANGING TO SNOW ACROSS NORTHWESTERN COUNTIES THIS
EVENING...WITH SOME ACCUMULATION...

AT 1245 PM...SURFACE LOW PRESSURE WAS LOCATED BETWEEN HARRISON AND
FORT SMITH ARKANSAS. THIS WAS PUMPING LARGE QUANTITIES OF MOISTURE
AND PROVIDING EXTENSIVE VERTICAL LIFT.  THIS WILL RESULT IN COPIOUS
RAINFALL ON TOP OF A NEARLY SATURATED GROUND.  A FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF SOUTHWESTERN AND SOUTH CENTRAL
MISSOURI AS WELL AS SOUTHEAST KANSAS FOR THE REST OF THIS
AFTERNOON.

LOCALLY HEAVY RAINFALL MAY CAUSE ADDITIONAL FLOODING ACROSS THE
REGION...ESPECIALLY ON LOW WATER BRIDGE CROSSINGS.

THERE MAY BE AN ISOLATED THUNDERSTORM OR TWO...HOWEVER BETTER
DYNAMICS FOR THUNDERSTORMS ARE WELL SOUTH AND EAST OF THE AREA.

COLD CANADIAN AIR IS IN PLACE ACROSS THE NORTHERN PLAINS.  AS THE
SURFACE LOW MOVES EAST...THE RAIN WILL GRADUALLY SWITCH TO SNOW.
WITH THE GROUND WET...AND THE LOW MOVING QUICKLY TO THE EAST...A
MAJOR ACCUMULATION OF SNOW IS NOT EXPECTED.  THE BEST CHANCE FOR
ACCUMULATING SNOW WILL BE NORTH AND WEST OF A TUSCUMBIA TO STOCKTON
TO PITTSBURG KS LINE.  ONE TO THREE INCHES OF SNOW ARE POSSIBLE IN
THIS AREA OVERNIGHT.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY MID-DAY.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:32 AM CSTFlash Flood WarningSGFHowell, Ozark6 hr
Mar 19, 8:32 AM CSTFlash Flood WarningSGFBarry, Lawrence, Stone6 hr
Mar 19, 8:56 AM CSTFlash Flood WarningSGFChristian, Greene6 hr
Mar 19, 10:26 AM CSTFlash Flood WarningSGFDouglas, Texas, Wright4 hr
Mar 19, 10:26 AM CSTFlash Flood WarningSGFLaclede, Pulaski4 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFDallas3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFPolk3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFNewton3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFWebster3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFTaney3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFMcDonald3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFJasper3 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFDouglas, Howell, Laclede, Pulaski, Texas, Wright4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFBarry, McDonald, Newton4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFChristian, Greene, Jasper, Lawrence, Stone4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFDallas, Webster4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFOzark, Taney4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFPolk4 hr
Mar 19, 3:08 PM CSTFlash Flood WarningSGFOregon, Shannon6 hr
Mar 19, 3:08 PM CSTFlash Flood WarningSGFDent, Phelps6 hr
Mar 19, 3:25 PM CSTFlash Flood WarningSGFBenton, Camden, Hickory6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 2 more6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFDouglas, Howell, Ozark, Taney6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFDent, Phelps, Shannon, Texas6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFBarry, Christian, Lawrence, Stone6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFGreene, Webster, Wright6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFMaries6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFPolk6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.